Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 66, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 21, 1998, 3:09 PM CDT for McPherson County, Nebraska. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 21, 1998, 3:09 PM CDT (20:09 UTC)
- Expired
- May 21, 1998, 4:15 PM CDT
- In force
- 66 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
County McPherson County, NE
The radar
The North Platte radar (KLNX), 59 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 3:20 PM CDT | Hail 0.75 | Tryon, NE | Thunderstorm winds caused damage to trees. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 379 J/kg
- Mixed-layer CIN
- -274 J/kg
- Mixed-layer LCL
- 943 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
292 WUUS1 KLBF 212005 RRA SVRLBF NEC117-212115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 309 PM CDT THU MAY 21 1998 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL AND WESTERN MCPHERSON COUNTY IN WEST CENTRAL NEBRASKA * UNTIL 415 PM CDT * AT 308 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 27 MILES SOUTH SOUTHWEST OF MULLEN OR 15 MILES WEST NORTHWEST OF TRYON MOVING SOUTH SOUTHEAST AT 20 MPH. * DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR... TRYON BY 345 PM CDT A TORNADO WATCH IS IN EFFFECT GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. WERT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:46 PM CDT, 23 minutes earlier.
Area forecast discussion, May 21, 2:46 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 246 PM CDT THU MAY 21 1998 TEMPS ARE THE MAIN CONCERN...WITH TSRA/HVY RAIN ALWAYS A PROBLEM... SFC MAP AT 18Z STILL SHOWS THE FRONT WELL DOWN INTO CENTRAL KS THEN A TROF LOCATED ALONG THE WY/NEBR BORDER. LOW CLOUDS HANGING TOUGH IN THE NC AND PARTS OF THE SW WHERE TEMPS ARE STRUGGLING TO REACH 65. WINDS ALSO MORE NRLY THAN ERLY ATTM. MODELS CONTINUE IN FAIR AGREEMENT WITH MAIN UPPER FLOW WITH DIFFERNCES CONTINUING IN POSITIONING OF VARIOUS SHORT WAVES MOVING ALONG THE MEAN FLOW. ETA STILL LOOKS BEST BASED ON POSITION OF MID LEVEL SHORT WAVE AT 18Z. AS SHORT WAVE APPROACHES...MID LEVEL WINDS WILL BECOME MORE SRLY AND INCREASE WHICH WILL SERVE TO ENHANCE ISENTROPIC LIFT IN THE 306-309K LAYER WHICH AT 18Z WAS PROGGING BEST LIFT IN THE TRI-STATE AREA OF CO/WY/NEB. THIS AREA OF LIFT MOVES EWD IN TIME TWD THE SRN PANHANDLE. AT THE SAME TIME...UPPER LEVEL DIFFLUENT FLOW ALSO BECOMES DIVERGENT IN THE PANHANDLE AREA AS SPEED MAX MOVES NWD AND LEFT EXIT REGION IS ENHANCED BY CYCLONIC FLOW. ALL THIS POINTS TO GOOD TSRA DEVELOPMENT IN THE SRN NEBR PANHANDLE ESPECIALLY SINCE SOME SUNSHINE HAS LED TO BETTER DESTABILIZATION THERE...WITH GOES-8/9 DATA SHOWING LIS OF -6 TO -7 AND CAPES OF 1500-2000 J/KG THERE AT 100 PM CDT. ANOTHER AREA WHICH WILL NEED ATTENTION EVENTUALLY IS IN SC/SERN NEBR WHERE GOOD POTENTIAL FOR MCS EXISTS FOR LATER THIS EVENING. WILL ALSO NEED TO MONITOR FOR HEAVY RAIN WITH TSRA IN THE SWRN PART OF CWA. FOR SAT...LOW LEVEL TROF AXIS BECOMES NEG TILTED AND SHIFTS INTO THE MIDDLE OF THE STATE FROM NW TO SE. WITH STRONG SHORT WAVE PROGGED TO MOVE THRU THE STATE...TSRA POSSIBLE ONCE AGAIN. SUNSHINE WILL AGAIN BE LIMITED...BUT QUITE COLD 500 MB TEMPS WILL MOVE OVER THE AREA AS WELL WHICH SHOULD LEAD TO SOME ELEVATED CONVECTION AT LEAST. TEMPS WILL BE HELD DOWN UNDER COLD CORE LOW...AND WILL LEAN TWD A SMALLER DIURNAL RANGE. FEWER CLOUDS EXPECTED INITIALLY SUNDAY...ALTHO ANY SUNSHINE SHOULD LEAD TO THE DEVELOPMENT OF CU PRETTY READILY WITH COLDEST 500 TEMPS STILL OVER THE AREA. WILL GO WITH A BLEND OF GUIDANCE...PROBABLY MORE TWD COOLER GUIDANCE IN THE NC. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN PRODUCT OMAZFPNE... CCF LBF EB 051/067 049/072 049 543 OGA EB 052/068 050/071 050 543 ONL EE 052/065 050/067 050 365 VTN EE 050/064 046/067 046 465 STOPPKOTTE
In the hours before
Local storm report, May 21, 10:57 AM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1057 AM CDT THU MAY 21 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 AM 16 NW HAYES CENTER NE 1.00 INCH HAIL
05/21/98 HAYES
M. MUTCHLERLocal storm report, May 21, 10:57 AM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1057 AM CDT THU MAY 21 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 AM 16 NW HAYES CENTER NE 1.00 INCH HAIL
05/21/98 HAYES
M. MUTCHLERLocal storm report, May 21, 11:10 AM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1110 AM CDT THU MAY 21 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 PM 10 NE CHAPPELL NE 0.75 INCH HAIL
05/20/99 DEUEL
0540 AM 2 E VENANGO NE WIND DAMAGE
05/21/98 PERKINS LARGE TREE LIMBS DOWN
BOWMANLocal storm report, May 21, 11:10 AM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1110 AM CDT THU MAY 21 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 PM 10 NE CHAPPELL NE 0.75 INCH HAIL
05/20/99 DEUEL
0540 AM 2 E VENANGO NE WIND DAMAGE
05/21/98 PERKINS LARGE TREE LIMBS DOWN
BOWMANSpecial weather statement, May 21, 11:11 AM CDT, 3 hours 58 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-221200- SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA NATIONAL WEATHER SERVICE NORTH PLATTE NE 1110 AM CDT (1010 AM MDT) THU MAY 21 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING NEBRASKA COUNTIES... ARTHUR BLAINE BOYD BROWN CHASE CHERRY CUSTER DEUEL FRONTIER GARDEN GARFIELD GRANT HAYES HOLT HOOKER KEITH KEYA PAHA LINCOLN LOGAN LOUP MCPHERSON PERKINS ROCK SHERIDAN THOMAS WHEELER ...STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT ACROSS MOST OF WESTERN AND NORTH CENTRAL NEBRASKA... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT SOUTH AND WEST OF A LINE FROM RUSHVILLE TO BROKEN BOW. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS THE REMAINDER OF THE OUTLOOK AREA. A STATIONARY FRONT WILL REMAIN ALONG THE KANSAS AND NEBRASKA BORDER THROUGH TONIGHT. ALONG AND NORTH OF THIS FRONT...MOISTURE WILL BE PLENTIFUL IN THE LOW LEVELS AND WITH ADEQUATE AFTERNOON HEATING EXPECTED...CONDITIONS WILL BECOME FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS BY LATE AFTERNOON WEST OF A LINE FROM RUSHVILLE TO HAYES CENTER. AS AN UPPER LEVEL DISTURBANCE MOVES OVER THE AREA THIS EVENING...ANY THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE RAPIDLY...ESPECIALLY IN THE MODERATE RISK AREA. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...HOWEVER WIND PROFILES THROUGH THE ATMOSPHERE WILL BECOME CONDUCIVE FOR DEVELOPING THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES BY LATE AFTERNOON AND EVENING IN THE MODERATE RISK AREA. PERSONS PLANNING ANY OUTDOOR ACTIVITIES THIS AFTERNOON ADN TONIGHT SHOULD MONITOR NOAA WEATHER RADIO AND LOCAL MEDIA OUTLETS FOR FURTHER INFORMATION THROUGHOUT THE DAY. STOPPKOTTE
Local storm report, May 21, 11:16 AM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1116 AM CDT THU MAY 21 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 PM 12 S OSHKOSH NE 0.75 INCH HAIL
05/20/99 GARDEN HAIL DRIFTED AGAINST
BUILDINGS
SPRINGERThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 9:11 PM CDT | Tornado Warning | LBF | Deuel, Garden | 64 min |
| May 20, 10:14 PM CDT | Severe Thunderstorm Warning | LBF | Garden | 61 min |
| May 20, 10:28 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 62 min |
| May 20, 10:52 PM CDT | Severe Thunderstorm Warning | LBF | Deuel | 63 min |
| May 21, 5:26 AM CDT | Severe Thunderstorm Warning | LBF | Chase | 64 min |
| May 21, 5:33 AM CDT | Severe Thunderstorm Warning | LBF | Perkins | 62 min |
| May 21, 6:36 AM CDT | Severe Thunderstorm Warning | LBF | Perkins | 64 min |
| May 21, 7:15 AM CDT | Severe Thunderstorm Warning | LBF | Hayes | 50 min |
| May 21, 7:29 AM CDT | Severe Thunderstorm Warning | LBF | Keith | 46 min |
| May 21, 7:36 AM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 64 min |
| May 21, 7:40 AM CDT | Severe Thunderstorm Warning | LBF | Perkins | 50 min |
| May 21, 7:44 AM CDT | Severe Thunderstorm Warning | LBF | Frontier | 66 min |
| May 21, 8:27 AM CDT | Severe Thunderstorm Warning | LBF | Frontier | 63 min |
| May 21, 8:38 AM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 62 min |
| May 21, 9:28 AM CDT | Severe Thunderstorm Warning | LBF | Frontier | 32 min |
| May 21, 2:19 PM CDT | Severe Thunderstorm Warning | LBF | Arthur | 66 min |
| May 21, 2:33 PM CDT | Severe Thunderstorm Warning | LBF | Grant, Hooker | 62 min |
| May 21, 3:57 PM CDT | Severe Thunderstorm Warning | LBF | Hooker, McPherson, Thomas | 63 min |
| May 21, 4:03 PM CDT | Severe Thunderstorm Warning | LBF | Keith, Lincoln | 62 min |
| May 21, 6:38 PM CDT | Severe Thunderstorm Warning | LBF | Frontier | 62 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.